Alert archive / Georgia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 288, NWS Columbia, SC

October 13, 20115 counties in Georgia; 4 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Oct 13, 2011, 4:52 PM EDT for 5 counties in Georgia; 4 counties in South Carolina. It was in force for 68 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2011, 4:52 PM EDT (20:52 UTC)
Expired
Oct 13, 2011, 6:00 PM EDT
In force
68 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 117 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 13, 5:21 PM EDTTSTM WND DMG4 W Harlem, GAMANY LIMBS TREES AND POWERLINES DOWN COUNTY WIDE. DEARING AREA HARDEST HIT.
Oct 13, 5:30 PM EDTTSTM WND DMG2 Wnw Augusta, GATREES DOWN IN AUGUSTA REPORTED BY HAM RADIO OPERATOR.
Oct 13, 5:30 PM EDTTSTM WND DMG5 Nw Augusta, GATREES DOWN AND POWER OUT ALONG I-20 NEAR MARTINEZ.
Oct 13, 5:36 PM EDTTSTM WND DMG1 Ssw Evans, GATREES DOWN ON POWERLINE NEAR OAKLEY PIRKLE RD REPORTED BY WRDW.
Oct 13, 5:40 PM EDTHAIL 0.752 Nne Evans, GAPEA TO PENNY SIZED HAIL REPORTED IN EVANS GA
Oct 13, 5:43 PM EDTTSTM WND GST 0Augusta, GAPEAK WIND OF 54 MPH REPORTED BY ASOS AT AUGUSTA BUSH FIELD - AGS
Oct 13, 5:45 PM EDTTSTM WND DMG11 N Evans, SCTREES DOWN ON HWY 28 NEAR CLARKS HILL
Oct 13, 5:50 PM EDTTSTM WND DMG4 N Belvedere, SCTREES DOWN ON US 25 REPORTED BY HAM OPERATOR
Oct 13, 5:54 PM EDTTSTM WND DMG5 S Clearwater, SCTREES DOWN NEAR ATOMIC ROAD AND TOOLE CIR.
Oct 13, 5:54 PM EDTTSTM WND DMG6 W Troy, SCTREES DOWN ON POWERLINES.
Oct 13, 5:54 PM EDTTSTM WND DMG7 Nw Belvedere, SCTREES DOWN NEAR MARTINTOWN RD AND WOODLAWN.
Oct 13, 5:56 PM EDTTSTM WND DMG4 Ene Clearwater, SCSHERIFF DISPATCH REPORTED TREES DOWN IN THE WARRENVILLE AND BATH AREAS.
Oct 13, 5:59 PM EDTTSTM WND DMG5 N Belvedere, SCTREE UPROOTED ON POWERLINE ON SHORTCUT RD NEAR FOX CREEK HIGH SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS52 KCAE 132052
SVRCAE
GAC033-073-181-189-245-SCC003-011-037-065-132200-
/O.NEW.KCAE.SV.W.0288.111013T2052Z-111013T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
452 PM EDT THU OCT 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  BURKE COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  WESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SHOWERS AND THUNDERSTORMS APPROACHING THE CENTRAL 
  SAVANNAH RIVER AREA FROM THE WEST. THE STORMS WERE MOVING
  EASTWARD NEAR 40 MPH. SOME OF THE THUNDERSTORMS ALONG
  THE LINE WILL LIKELY CONTAIN WIND GUSTS OF 40 TO 60 MPH. 

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...SARDIS...
  MIDVILLE...MARTINEZ...LINCOLNTON...  HEPHZIBAH...HARLEM...GROVETOWN...
  FORT GORDON...EVANS...AUGUSTA..MCCORMICK...AND JACKSON.


REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3366 8250 3398 8265 3397 8259 3408 8253
      3407 8233 3398 8230 3402 8225 3398 8219
      3399 8205 3304 8155 3291 8177 3295 8184
      3291 8208 3281 8216 3283 8232 3324 8225
      3331 8234 3335 8255 3359 8265
TIME...MOT...LOC 2050Z 236DEG 44KT 3397 8288 3280 8239

$$
2 follow-up statements
931 
WWUS52 KCAE 132109
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT THU OCT 13 2011

GAC033-073-181-189-245-SCC003-011-037-065-132200-
/O.CON.KCAE.SV.W.0288.000000T0000Z-111013T2200Z/
RICHMOND GA-MCDUFFIE GA-LINCOLN GA-BURKE GA-COLUMBIA GA-EDGEFIELD SC-
MCCORMICK SC-AIKEN SC-BARNWELL SC-
509 PM EDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BARNWELL...AIKEN...MCCORMICK...EDGEFIELD...COLUMBIA...BURKE...
LINCOLN...MCDUFFIE AND RICHMOND COUNTIES...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
CENTRAL SAVANNAH RIVER AREA FROM THE WEST. SOME OF THE THUNDERSTORMS
ALONG THE LINE LIKELY CONTAINED WIND GUSTS OF 40 TO 60 MPH.

THE LEADING EDGE OF THE STRONG WINDS WERE ENTERING WESTERN MCDUFFIE
COUNTY AT 500 PM. THESE STRONG WINDS WILL LIKELY REACH THE AUGUSTA
AREA TOWARD 600 PM.

REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL 
WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3366 8250 3398 8265 3397 8259 3408 8253
      3407 8233 3398 8230 3402 8225 3398 8219
      3399 8205 3304 8155 3291 8177 3295 8184
      3291 8208 3281 8216 3283 8232 3324 8225
      3331 8234 3335 8255 3359 8265
TIME...MOT...LOC 2106Z 236DEG 44KT 3408 8268 3291 8220

$$

RJL
488 
WWUS52 KCAE 132123
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT THU OCT 13 2011

GAC033-073-181-189-245-SCC003-011-037-065-132200-
/O.CON.KCAE.SV.W.0288.000000T0000Z-111013T2200Z/
RICHMOND GA-MCDUFFIE GA-LINCOLN GA-BURKE GA-COLUMBIA GA-EDGEFIELD SC-
MCCORMICK SC-AIKEN SC-BARNWELL SC-
523 PM EDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR BARNWELL...AIKEN...MCCORMICK...EDGEFIELD...COLUMBIA...BURKE...
LINCOLN...MCDUFFIE AND RICHMOND COUNTIES...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS MOVING INTO THE
CENTRAL SAVANNAH RIVER AREA FROM THE WEST. SOME OF THE THUNDERSTORMS
ALONG THE LINE LIKELY CONTAINED WIND GUSTS OF 40 TO 60 MPH.

THE LEADING EDGE OF THE STRONG WINDS WERE ENTERING WESTERN LINCOLN
COUNTY...WESTERN COLUMBIA COUNTY AND WESTERN RICHMOND COUNTY AT 520 PM. 
MOVEMENT WAS EASTWARD AT 45 MPH. THESE STRONG WINDS WILL LIKELY REACH
THE AUGUSTA AREA TOWARD 600 PM.

REPORT DAMAGING WINDS TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL
WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3366 8250 3398 8265 3397 8259 3408 8253
      3407 8233 3398 8230 3402 8225 3398 8219
      3399 8205 3304 8155 3291 8177 3295 8184
      3291 8208 3281 8216 3283 8232 3324 8225
      3331 8234 3335 8255 3359 8265
TIME...MOT...LOC 2121Z 236DEG 44KT 3418 8250 3301 8202

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:22 PM EDT, 30 minutes earlier.

Area forecast discussion, Oct 13, 4:22 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
422 PM EDT THU OCT 13 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND DRIER AIR
WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH PLENTY OF
SUNSHINE. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK THEN
ANOTHER FRONT COULD BRING THE CHANCE FOR THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF
THE FORECAST AREA DURING THE EVENING. THE STORMS WERE FAST
MOVING. THIS MOVEMENT WITH WEAK INSTABILITY SUPPORT STRONG WIND
GUSTS WITH SOME OF THE THUNDERSTORMS. CONVERGENCE AHEAD OF THE
COLD FRONT AND LIFT ASSOCIATED WITH A NEGATIVE TILT UPPER-LEVEL
TROUGH WERE SUPPORTING THE SHOWERS. THIS SUPPORT WILL SHIFT EAST
OF THE FORECAST AREA LATE TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT
HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY BEHIND TONIGHTS
COLD FRONT. GUSTY WINDS ARE EXPECTED BEHIND THE COLD FRONT ON
FRIDAY. NAM BUFKIT INDICATES 20 TO 25 MPH SURFACE GUSTS POSSIBLE
TO MIX DOWN FROM 30 TO 50 MPH WINDS ALOFT. WINDS MAY GUST HIGHER
ACROSS AREA LAKES AND WILL BE MONITORED FOR POSSIBLE LAKE WIND
ADVISORY TO BE ISSUED FOR TOMORROW. HIGH TEMPERATURES FRIDAY AND
SATURDAY ARE EXPECTED TO BE 5-10 DEGREES ABOVE NORMAL REACHING THE
UPPER 70S TO LOW 80S UNDER SUNNY SKIES. DEWPOINT TEMPS WILL LOWER
INTO THE 40S FRIDAY AND SATURDAY SO OVERNIGHT TEMPS WILL RANGE 10
TO 15 DEGREES BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE BEGINNING OF THE EXTENDED FORECAST FEATURES GENERALLY ZONAL FLOW
ALOFT AND HIGH PRESSURE AT THE SURFACE...RESULTING IN CONTINUED
DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER-LEVEL RIDGING ALONG
THE WEST COAST AND INTER-MOUNTAIN WEST BY TUESDAY RESULTS IN
DOWNSTREAM TROUGHING OVER THE MIDDLE PART OF THE COUNTRY. THE
GFS/ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO BUT DIFFER
ON TIMING AND DEPTH OF THE TROUGH AS IT PUSHES INTO THE FORECAST
AREA. 12Z GFS NOW A LITTLE FASTER AND DEEPER/FARTHER SOUTH WITH
THE CLOSED UPPER TROUGH THAN 00Z EURO MODEL.

WITH MODELS REMAINING IN RELATIVE AGREEMENT HAVE INCREASED POPS TO
CHANCE FOR THUNDERSTORMS. SURFACE MOISTURE WILL INCREASE MONDAY
AND TUESDAY AS A SOUTHERLY FLOW DEVELOPS. IF THE UPPER TROUGH DOES
IN FACT AMPLIFY AS SUGGESTED BY THE MODELS A STRONG COLD FRONT
WILL MOVE ACROSS THE SOUTH EAST US MID NEXT WEEK. MODELS/HPC
GUIDANCE INDICATE A COLD/DRY AIRMASS WILL FILTER IN BEHIND THE
FRONT FOR THURSDAY. HIGHS MAY ONLY REACH INTO THE 60S THURSDAY.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MOSTLY CLOUDY SKIES CURRENTLY IN PLACE...WITH LITTLE RETURNS ON
RADAR. CIGS CONTINUING TO GRADUALLY TREND HIGHER WITH DIURNAL
HEATING. FRONT AND UPPER ENERGY TO MOVE THROUGH THIS EVENING AND
PROVIDE A SHOWER CHANCE...ALONG WITH A SLIGHT CHANCE OF THUNDER.
FOR NOW...WILL CONTINUE TO HANDLE PRECIP CHANCE WITH VCSH...AND
INCLUDE A CB CLOUD GROUP FOR THIS EVENING. CURRENTLY WATCHING A
BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING RAPIDLY EAST INTO
WEST CENTRAL GA. IF THIS ACTIVITY HOLDS TOGETHER...IT APPEARS IT
WOULD REACH DNL/AGS AROUND 23Z. WILL AMEND A LITTLE LATER IF/WHEN
CONFIDENCE OF PRECIP AFFECTING TAF SITES WARRANTS. EXPECT
CLEARING TO TAKE PLACE LATE TONIGHT OR EARLY FRIDAY. BREEZY
CONDITIONS MAY DEVELOP FRIDAY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Oct 13, 5:45 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
545 AM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
545 AM EDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WEST WINDS WILL INCREASE TO AROUND 20 KNOTS FRIDAY WITH GUSTS UP
TO 25 KNOTS. A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 13, 4:31 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT THU OCT 13 2011

GAZ040-063>065-077-SCZ018-025-026-030-035-132145-
AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK-MCDUFFIE-
RICHMOND-SALUDA-
431 PM EDT THU OCT 13 2011

...STRONG WINDS WILL MOVE INTO PARTS OF THE CENTRAL SAVANNAH RIVER
AREA...

RADAR SHOWED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE CENTRAL
SAVANNAH RIVER AREA BETWEEN 500 PM AND 800 PM. EXPECT WIND GUSTS AROUND
40 MPH WITH SOME OF THE THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.

BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO TAKE COVER.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.

&&

LAT...LON 3366 8250 3398 8265 3408 8247 3407 8233
      3398 8230 3402 8224 3396 8202 3408 8191
      3312 8141 3315 8155 3309 8160 3304 8154
      3291 8176 3294 8188 3291 8209 3281 8216
      3282 8230 3323 8224 3335 8255 3361 8265
TIME...MOT...LOC 2028Z 234DEG 14KT 3348 8237

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 4:31 PM EDTSpecial Weather StatementCAEBurke, Columbia, Lincoln, McDuffie, Richmond74 min
Oct 13, 5:42 PM EDTSevere Thunderstorm WarningCAERichmond78 min
Oct 13, 6:20 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Newberry, Saluda70 min
Oct 13, 7:01 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Newberry, Orangeburg, Richland74 min
Oct 13, 7:29 PM EDTSpecial Weather StatementCAEBamberg61 min
Oct 13, 7:39 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lancaster, Lee, Sumter81 min
Oct 13, 7:45 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 3 more75 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2011Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.